Location: Emergency room
Presenting complaint: A 55-year-old male presents with recent onset confusion, blurry vision and headache.
Pulse:75/min, B.P:215/150 mm Hg, Temp:98.8 F, R.R: 16/min, Height:72 inches (180 cm), Weight:72 Kg (158.4 lbs)
A 55-year-old white male comes to the E.R with a 2-hour history of confusion, blurred vision, headache, nausea, one episode of vomiting, and breathlessness. He was doing his routine office job when symptoms developed. The headache started this morning, was 1-2/10 in severity but now it is 6-7/10. He denies weakness, sensory disturbances, dysphasia, dysarthria, leg swelling, chest pain or palpitations. Bowel and bladder functions are intact. Diagnosed 5 years ago with hypertension, he was prescribed atenolol, however he is poorly compliant. There is no history of DM, CAD or hyperlipidemia. He has a 25-pack-year smoking history and rarely drinks alcohol. He has no known allergies. FH: Mother is 80 and is hypertensive, father died of MI at 65. One brother is diabetic. SH: Married 30 years, has two sons and one daughter. He is a business executive. SxH: he is sexually active with his wife and does not use condoms. ROS are unremarkable.
How to Approach this case:
This hypertensive male presents with recent onset of confusion, blurred vision and headache. He is most likely suffering from hypertensive encephalopathy, a hypertensive emergency. Other possible causes include subarachnoid hemorrhage, intra-parenchymal brain hemorrhage, acute MI or migraine. Hypertensive emergency or hypertensive crisis is characterized by very high blood pressure with impairment of end organs like CNS, heart or kidney. CNS manifestations include confusion, blurring of vision, headache, weakness and fatigue. CVS involvement results in congestive heart failure, angina, MI or aortic dissection. Renal manifestations are hematuria and/or proteinuria and impaired renal function.
Immediate examination is crucial in this patient,
General, HEENT/Neck, Heart, Lungs, Abdominal, Extremities, Neuropsychiatric.
Patient is disoriented and neurological examination is otherwise non-focal. Fundoscopy shows arteriolar narrowing and AV nicking. There is mild papilledema, and soft exudates. There is no neck stiffness. CVS examination is significant for S4 gallop. Lungs are clear to auscultation bilaterally. Abdominal examination is normal. Extremities show no evidence of edema.
IV access, stat
Oxygen inhalation, continuous
Pulse oximetry, stat and continuous
Cardiac monitor, continuous
Continuous BP cuff
12 Lead EKG, stat
*Before starting treatment, rule out the possibility of stroke. Treating high BP is detrimental in patients with stroke especially those who with increased intracranial pressure, i.e. papilledema. First order CT scan of the head without contrast.
CT scan of head, stat ( without contrast to look for edema, hemorrhage, infraction)
CT is negative for stroke.
Pulse oximetry is 97% on 2 lit.
Vitals are same as before.
12 lead EKG has evidence of Left ventricular hypertrophy.
Now start treatment:
Nitroprusside, IV, continuous (monitor the patient for hypotension)
After starting treatment, order basic labs to assess the end organ involvement.
CBC with differential, stat (for microangiopathic hemolytic anemia)
BMP, stat (for possible renal involvement)
Urinalysis, stat (for possible renal involvement)
CXR-PA view, stat (to look for the evidence of pulmonary edema)
*Shift the patient to ICU
Bed rest, complete
BP is under control and patient is symptom free. Always check the BP frequently (in the exam) as continuous infusion of nitroprusside can cause hypotension and try to wean nitroprusside and add an oral agent.
*Shift the patient to the ward/floor
D/C cardiac monitor, oxygen, pulse oxy, NPO, bed rest
Vitals Q 6 hours
Metoprolol or hydrochlorothiazide, oral, continuous
Low salt diet
*Once the blood pressure is controlled with oral antihypertensive agents, the patient can be sent home with the following orders
Lipid profile, routine
Alcohol, advice patient to limit intake
Seat belt use
No illegal drugs
Diastolic blood pressure of more than 120 is considered as hypertensive crisis. The presence of end organ damage further classifies it as hypertensive emergency and lack of end organ damage classifies it as hypertensive urgency.
The most common cause of hypertensive crisis is inadequately treated essential hypertension. The other common causes include renovascular hypertension and renal parenchymal diseases and rarely form pheochromocytoma or primary hyperaldosteronism.
Careful physical exam to differentiate hypertensive urgency from emergency should be done. The main components of the exam are funduscopy, CVS, CNS and BP in both upper extremities and at least one lower extremity.
Basic labs, which include CBC with peripheral smear, U/A, BUN, Cr, EKG, and CXR, should be ordered.
In hypertensive emergency blood pressure should be lowered within one hour to limit the end organ damage. In hypertensive urgency the aim is to reduce the diastolic blood pressure to about 100-105 mm hg with in a period of 2-6 hours. The maximum initial fall should not be more than 25 mm Hg. More aggressive reduction of BP decreases the blood pressure below the auoregulatory range and may cause ischemic events like stroke. Once the goal is reached, the patient should be switched to oral medications. The diastolic pressure should be lowered to 85-90 over a period of 2-3 months.
IV nitroprusside is the drug of choice for hypertensive crisis. It acts within seconds and it has a very short half-life. The patient BP should be monitored with intra-arterial line. Prolonged infusion i.e. >48 hrs may cause cyanide toxicity, especially in patients with renal insufficiency. It is not a first line medication in pregnant women. The other good alternatives to nitroprusside are IV labetalol and hydralazine. Hydralazine is the drug of choice in pregnant patients.
IV phentolamine is the drug of choice in pheochromocytoma.
Esmolol is an IV beta-blocker and is effective in acutely lowering BP when used in conjunction with a vasodilator. Myocardial ischemia is an important indication for its usage.
Management of hypertension varies in certain situations:
Rapid reduction for blood pressure is detrimental in patents with cerebrovascular accident. These patients can be differentiated from hypertensive emergency by the abrupt onset of focal neurological findings.
Patients with acute pulmonary edema are best treated with combination of nitroprusside or nitroglycerine and loop diuretic. Drugs like hydralazine or beta-blockers or labetalol should be avoided.
Patients with acute coronary syndromes are best treated with IV nitroglycerine or IV labetalol or IV nitroprusside.
Aortic dissection: The primary goal is to decrease both the systemic BP and cardiac contractility. The best regimen is a combination of IV nitroprusside and an IV beta-blocker either a labetalol or metoprolol. Nitroprusside alone should not be used without a beta-blocker.
Rebound hypertension secondary to abrupt withdrawal of short acting sympathetic blockers such as clonidine is best treated by re-administration of the discontinued rug and if necessary with IV phentolamine.
The rare causes include 1. Pheochromocytoma 2.Cocaine intoxication 3. Interaction of MAOI and tyramine containing foods can also cause hypertensive crisis. This is best treated with IV phentolamine.